Hail, Dickens
- When
- April 28, 4:08 PM CST
- Where
- Dickens County, Spur
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -100.850
Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 28th as an upper level low pressure system continued to be positioned to the southwest of Texas. Strong instability allowed a few storms to become strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 28th as an upper level low pressure system continued to be positioned to the southwest of Texas. Strong instability allowed a few storms to become strong to severe. The strongest storm tracked over Stonewall County dropping hail as large as baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 1:43 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 243 PM CDT Wed Apr 28 2021 .SHORT TERM... Winds shifted north this morning in response to a surface low pressure system sliding to the east just south of the CWA. Rain showers and weak thunderstorms continue to develop across portions of the South Plains due to isentropic upglide over the surface trough. These showers are expected to continue on and off for the remainder of the afternoon ahead of a cold front progged to move through the CWA late this afternoon. Any activity that develops ahead of the cold front will be be capable of producing a few tenths of an inch per hour of precipitation. Late this afternoon as the cold front slides through the CWA an upper low over far west Texas will move eastward, providing broad lift to the region. CAMs continues to show additional isolated to scattered thunderstorms developing along the front this evening. The lack of significant afternoon heating across much of the area will likely limit storms from becoming severe except across the far southern row of counties and the far eastern Rolling Plains when skies have been clearer and heating has occurred. Should a storm develop in the unstable environment south and east rich low level moisture with dewpoints in the 60F, ~1000J/kg to ~1500J/kg of MUCAPES and 100 to 200 m^2/s^2 of 0-3km SRH will support severe sized hail and damaging winds with locally heavy rainfall possible. Tonight into tomorrow rain showers with weak embedded thunderstorms will continue as the upper level low slowly ejects eastward. Moist, isentropic ascent will result in a few hundredths to a few tenths of an inch of rain across much of the CWA before afternoon drying starts to occur. .LONG TERM... An upper level low pressure trough from northern Mexico into southwest Texas Friday is expected to eject across west central Texas Saturday as the next system moves into the western US. This will continue low mention for thunderstorms favoring our southern and eastern areas, but available instability and shear both appear to be low for severe consideration. Friday also will be another fairly cool day, and Saturday a little warmer though still below normal. Drier northwest to westerly flow Sunday will initiate a strong warming on Sunday, though guidance temperatures have backed off from previous hot temperatures and are more in line with only modest height rises. Sunday still expected to be drier and also windy or breezy. Monday will see the approach of the next upper trough through the intermountain west and it's passage late Monday leading to another mild and breezy or windy day. And beyond this upper trough, the mid week should be slightly cooler before upper height rises lead to a warming trend later in the week. Dry weather will be favored from late this weekend into next week. RMcQueen && .FIRE WEATHER... Elevated to critical fire weather will be possible Sunday and again Monday afternoon, mainly for areas on the Caprock with the return of dry and warm west to southwest winds. This will be driven by the approach and passage of an upper level trough through the intermountain west into the high plains that currently is of modest amplitude and expected wind speeds. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 28/05
Hazardous Weather Outlook National Weather Service Lubbock TX 1213 PM CDT Wed Apr 28 2021 TXZ021>044-291715- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1213 PM CDT Wed Apr 28 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated rain showers and thunderstorms will be possible across the Caprock and Rolling Plains. Some storms may be severe across the Rolling Plains. The main hazards will be large hail up to two inches in diameter and damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain showers and isolated thunderstorms will be possible Thursday through the early morning to afternoon hours across the Caprock and Rolling Plains. The severe weather threat remains low at this time. Elevated to near-critical fire weather conditions will be possible Sunday and Monday across areas west of the Caprock escarpment due to the combination of breezy west winds, low relative humidity, and hot temperatures. Beyond Monday, the potential for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Lubbock TX
453 PM CDT Wed Apr 28 2021
TXZ031-036>038-041>044-282215-
Dickens TX-Motley TX-Kent TX-King TX-Crosby TX-Lynn TX-Stonewall TX-
Garza TX-
453 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR KENT...SOUTHEASTERN LUBBOCK...
EASTERN LYNN...DICKENS...GARZA...SOUTHWESTERN KING...SOUTHERN
CROSBY...SOUTHEASTERN MOTLEY AND SOUTHWESTERN STONEWALL COUNTIES
UNTIL 515 PM CDT...
At 450 PM CDT, trained weather spotters reported a strong
thunderstorm 4 miles north of Grassland, or 10 miles east of Tahoka,
moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm.
At 4:40 PM CDT the National Weather Service in Lubbock received
reports of a visible dust whirl under a developing thunderstorm 1
mile east of Tahoka moving NE at 15 MPH. On occasion...these dust
whirls may extend upward from the ground into a tube and connect
with the cloud to form a landspout. A landspout is a tornado of
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in the direct path of its
circulation...akin to a strong dust devil. If you observe a
landspout...take shelter in a sturdy building.
Locations impacted include...
Post, Spur, Jayton, Dickens, Lake Alan Henry, White River Lake,
Kalgary, Girard, Grassland, Justiceburg, Afton, Clairemont, Caprock,
Southland and Wilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10174 3334 10172 3340 10160 3339 10156
3342 10156 3391 10052 3296 10051
TIME...MOT...LOC 2150Z 238DEG 11KT 3320 10162
55The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 hail. Local standard time, as filed.
Both law enforcement and a storm chaser reported very jagged shaped hail up to baseball size along US Highway 83 to the north of Aspermont. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946827, 946828.